Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 116, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2014, 4:34 PM CDT for Saint Clair County, Washington County, Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 4:34 PM CDT (21:34 UTC)
- Expired
- May 21, 2014, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:37 PM CDT | HAIL 0.25 | Venedy, IL | BRIEF SPURT OF PEA-SIZE HAIL. |
| May 21, 4:50 PM CDT | HAIL 0.25 | 6 W Nashville, IL | PEA-SIZED HAIL LASTED ABOUT 10 SECONDS. |
| May 21, 4:55 PM CDT | TSTM WND DMG | 2 S Nashville, IL | POWER LINES DOWN JUST SOUTH OF NASHVILLE. POWER OUTAGES REPORTED IN NASHVILLE AND OKAWVILLE... INCLUDING AT THE SHERIFFS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
420
WUUS53 KLSX 212134
SVRLSX
ILC163-189-212215-
/O.NEW.KLSX.SV.W.0116.140521T2134Z-140521T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 515 PM CDT
* AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
NEW MEMPHIS...AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NASHVILLE...OKAWVILLE...ASHLEY...STONE CHURCH...ELKTON...
FROGTOWN...ADDIEVILLE...CORDES...HUEGELY...POSEN...BEAUCOUP...
RICHVIEW...DU BOIS AND RADOM.
THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 41 TO EXIT 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 8929 3836 8983 3849 8973 3849 8970
3842 8970 3843 8967 3844 8967 3845 8964
3848 8961 3840 8914 3821 8915
TIME...MOT...LOC 2134Z 284DEG 40KT 3838 8964
HAIL...1.00IN
WIND...<50MPH
$$
TILLY3 follow-up statements
083
WWUS53 KLSX 212144
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT WED MAY 21 2014
ILC163-212154-
/O.CAN.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
ST. CLAIR IL-
444 PM CDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3821 8915 3821 8929 3832 8970 3841 8969
3848 8961 3848 8960 3840 8914
TIME...MOT...LOC 2144Z 285DEG 39KT 3836 8953
$$
ILC189-212215-
/O.CON.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
WASHINGTON IL-
444 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON
COUNTY UNTIL 515 PM CDT...
AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKAWVILLE...
AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
NASHVILLE...ASHLEY...ADDIEVILLE...CORDES...NEW MINDEN...HUEGELY...
POSEN...BEAUCOUP...RICHVIEW...DU BOIS AND RADOM.
THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 50 TO EXIT 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 8915 3821 8929 3832 8970 3841 8969
3848 8961 3848 8960 3840 8914
TIME...MOT...LOC 2144Z 285DEG 39KT 3836 8953
HAIL...1.00IN
WIND...<50MPH
$$
TILLY665
WWUS53 KLSX 212158
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT WED MAY 21 2014
ILC189-212215-
/O.CON.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
WASHINGTON IL-
458 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON
COUNTY UNTIL 515 PM CDT...
AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NASHVILLE...
AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ASHLEY...RICHVIEW...DU BOIS AND RADOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 8915 3821 8929 3831 8966 3846 8946
3840 8914
TIME...MOT...LOC 2159Z 282DEG 36KT 3828 8932
HAIL...1.00IN
WIND...<50MPH
$$
TILLY117
WWUS53 KLSX 212212
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT WED MAY 21 2014
ILC189-212223-
/O.EXP.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
WASHINGTON IL-
512 PM CDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY WILL EXPIRE
AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3821 8915 3821 8929 3831 8966 3846 8946
3840 8914
TIME...MOT...LOC 2213Z 282DEG 35KT 3824 8919
$$
TILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:41 PM CDT, 53 minutes earlier.
Area forecast discussion, May 21, 3:41 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 341 PM CDT Wed May 21 2014 .SHORT TERM: (Through Late Tonight) Issued at 1256 PM CDT Wed May 21 2014 Cold front extended from just north of UIN southwest through MCI. This front will move southward through our forecast area tonight, and should extend from west central MO southeast through southern IL by 12z Thursday. The cap should break late this afternoon with scattered convection developing along this front. The HRRR model has most of the convection across northeast MO and west central IL early this evening, then shifts it southward with most of the convection from around COU east through the St Louis metro area to Vandalia and Salem IL by midnight. Some of these storms may be severe due to very unstable conditions late this afternoon and this evening with CAPEs of 2000-3000 J/Kg and surface LI values as low as -10 south of the cold front. Low-mid level shear will also be relatively strong with 500 mb wind speeds of up to 50 kts due to a 500 mb wind max moving through the Great Lakes region. GKS .LONG TERM: (Thursday through Next Wednesday) Issued at 340 PM CDT Wed May 21 2014 The cold front will continue to sag slowly southward as a surface ridge shifts eastward from the northern Plains into the Great Lakes region. At least scattered convection is expected along and just behind this front as weak shortwaves move east southeastward through our area over the mid-upper level ridge centered over the Gulf Coast states. The best coverage of convection should be across central and southeast MO Thursday and Thursday night as the front becomes more nw to se oriented. The ECMWF model appears to be a little too far north with its qpf from Thursday afternoon into Friday morning. Cooler and drier air will advect into the region behind the cold front, particularly across northeast MO and west central IL. The mid-upper level low now over NV will move slowly through the southwest US. Weak shortwaves will eject northeastward from this feature and bring more convection mainly to the western portion of our forecast area Saturday and Saturday night with the upper level ridge along with the surface ridge centered over the Great Lakes and Ohio Valley regions keeping the eastern portion of our forecast area dry. The mid-upper level low will eventually move into the Plains by Monday. The models have varying solutions after this with the ECMWF model moving it into MO by Tuesday, while the GFS model weakens it and has it passing south of our area. With this model uncertainty will just include chance pops for early next week, although there may be more widespread showers/storms for Monday night and Tuesday. Always difficult to forecast the exact path, strength and speed of upper level lows coming out of the southwest US. GKS && .AVIATION: (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1214 PM CDT Wed May 21 2014 Cold front over northwestern Missouri will continue to sag southward today into this evening, reaching KUIN by around 03Z, then pushing into KCOU and KSTL metro TAF sites by 05Z. Unstable airmass ahead of the front may fuel scattered thunderstorms this afternoon into early evening, however coverage is uncertain so will address in the TAFS with several hours of VCTS and update frequently as the situation becomes more clear. Any storms should diminish overnight with loss of strong daytime heating. VFR conditions expected otherwise on Wednesday with winds veering to northeast. Specifics for KSTL: Scattered thunderstorms may form near approaching cold front from 23Z until around 05Z. Coverage is uncertain however and may be rather limited, so handled in the TAF with a VCTS. Otherwise expect VFR conditions. Surface winds will back from west this afternoon through north with frontal passage around 05Z, then become northeast. Browning && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 21, 3:48 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 348 PM CDT WED MAY 21 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 348 PM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THE STORMS WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. GKS
In the hours before
Special weather statement, May 21, 3:00 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 300 PM CDT WED MAY 21 2014 MOZ052-060-061-212045- LINCOLN MO-ST. CHARLES MO-WARREN MO- 300 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARREN...ST. CHARLES AND SOUTHERN LINCOLN COUNTIES UNTIL 345 PM CDT... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAWK POINT...OR 9 MILES WEST OF TROY... MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TROY... WRIGHT CITY... WENTZVILLE... LAKE ST. LOUIS... ST. PAUL... DARDENNE PRAIRIE... O'FALLON... COTTLEVILLE... WELDON SPRING... ST. PETERS... THIS STORM WILL ALSO IMPACT FIRST MISSOURI STATE CAPITOL HISTORIC SITE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
Local storm report, May 21, 3:17 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 5 SW TROY 38.93N 91.04W
05/21/2014 E0.25 INCH LINCOLN MO TRAINED SPOTTER
&&
FUCHSLocal storm report, May 21, 3:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL WASHINGTON 38.55N 91.01W
05/21/2014 E0.25 INCH FRANKLIN MO COUNTY OFFICIAL
WEST SIDE OF WASHINGTON.
&&
FUCHSLocal storm report, May 21, 3:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL ST. LOUIS 38.64N 90.24W
05/21/2014 E0.25 INCH ST. LOUIS CITY MO TRAINED SPOTTER
AT CASS AND NORTH BROADWAY IN ST. LOUIS CITY.
&&
FUCHSSpecial weather statement, May 21, 4:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CDT WED MAY 21 2014 ILZ100-101-MOZ063-064-212145- MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 412 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...CENTRAL ST. LOUIS...NORTHERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL 445 PM CDT... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILLSDALE...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RIVERVIEW... ST. LOUIS... VENICE... MADISON... GRANITE CITY... CAHOKIA... EAST ST. LOUIS... WASHINGTON PARK... CENTREVILLE... CASEYVILLE... THIS STORM WILL ALSO IMPACT HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN HISTORIC SITE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.